Greater Occipital Nerve Injection - after effects?

My Neurologist has just recommended I have this jab. He did so last time I saw him in 2004 but I chickened out at the time! Since then I've had a nerve block prior to a GA for an op on my left shoulder and also two steroid injections in my right shoulder which "cured" that stiff shoulder problem. I didn't get any ill effects after any of these jabs, but have been a bit scared by what I've read about after effects from GONI for migraine. However, as I have been having frequent migraines (without aura) and take 15 or more Zolmitriptan per month (2.5 mg wafers) and have had this problem for more than 40 years, I'm inclined to give it a try. I would love to know if this jab has helped anyone come off overuse of Triptans - which is the ultimate goal (of course!)

6 Replies

oldestnewest
  • HI. I am the same as you. I had it 3 months ago, wasn't warned about teh efffects, had the most awfull migraines for 6 - 8 weeks, was completely out of order, had to go on sickness leave. It was so bad I couldn't even keep my daughter at home. Saying that I have no regrets, at least Ive tried and I know (I have now tried absolutely everything and nothing has worked).

  • the GON completely changed life for me and took me from 24 days of migraine a month to 13. ive been having them for 5 years now and wouldnt be without them.

    you do need to have a calcuim tablet as well tho as it is as steroid injection and you need to protect your bones!

  • Hi there

    Tried to reply to this last night but my computer was playing up! I had a GON block a couple of years ago. It didn't help my migraines, although botox has. As for the block, it wasn't too bad an experience, and not as bad as one I had in my shoulder once. They put a bit of local anaesthetic in first. I did get a bad migraine afterwards but I was having them anyway. It certainly paid off to arrange to take a day off work the day after having it done, and to get the family to rally round doing chores for me.

    It's a good point made about taking calcium - no one mentioned that when I had mine done. Also, I agree with Sybille - at least I tried it. If you don't try it, you won't know.

    Good luck.

  • Thanks to everyone for your responses. It's good to feel supported by people who know how awful it is to have headaches almost all the time. I already take calcium as I also have Osteoporosis, so hopefully that is that base covered. I have yet to hear when the jab is to be done - soon I hope as I have only had three Zomig-free days since the start of the year!

  • Hello, I haven't tried GON block as seems a bit frightening. I have had botox a few times in my neck and along both sides of my head for neuralgia leading to migraine. It has taken a few times to benefit from it but it definitely helps. I drink a lot of tea too and in particular peppermint tea when I feel agitated before a migraine. Amitryptyline makes you thirsty and want to drink all the time. Hope bottom continues to work for you.

  • Hi everyone! My name is Susie, I suffer from occipital neuralgia and a week ago I gave in and got an occipital block. Thankfully the headaches have subsided..for now however I've been expecting extremely vivid nightmares ever since, does anyone know if this is a side effect of the block?

You may also like...